Could this dose be too low?

Home Welcome to the ADDitude Forums For Parents Treating Your Child Could this dose be too low?

This topic contains 3 replies, has 4 voices, and was last updated by  Aaron Lewis 2 weeks, 1 day ago.

  • Author
    Posts
  • #134889

    megmofro
    Participant

    Hi! My son is 6 years old and has ADHD combined type (he is incredibly hyper and impulsive). He has been taking medication for over a year. It seems to me like he does better on IR medication than ER. He did well with methylphenidate IR but when it wasn’t working for enough hours (even with two doses a day) so he was switched to the generic of focalin ER. He is currently on 5 mg of generic focalin ER and then recently he started to take an additional 5 mg of focalin IR in the afternoon. When he takes the ER medication, I feel like I don’t even notice he is on medication. Could this dose me too low? I feel like I am always telling his doctor that his dose is too low!

  • #134892

    quietlylost
    Participant

    Definitely a good question to ask the doctor. Maybe document what you see when he’s on and off the medication. Note the times when things either get better or stop working. Note why you don’t think things are working, and what was different before when the medication was effective.

    Some generics are not as effective as others, so that could be an issue too.

    Mostly I’d advise talking more with the doctor and pointing out specific examples of what concerns you have. General statements of, “it’s not working” usually are met with resistance. Being able to cite specific behaviors can sometimes be helpful to providers in making adjustments.

  • #134929

    Penny Williams
    Keymaster

    Focalin is little different than just methylphenidate — it has some dex added to it. It could be that he doesn’t do well with that added component. Or it could be that the dose it too low for extended release.

    With the IR medication, he’s getting the whole dose dumped at once, so there’s a big change and then a big crash. With ER meds, the dose it time-released.

    Definitely talk with the prescribing doctor for adjustment.

    A Patient’s Primer on the Stimulant Medications Used to Treat ADHD

    Penny
    ADDitude Community Moderator, Parenting ADHD Trainer & Author, Mom to teen w/ ADHD, LDs, and autism

  • #134990

    Aaron Lewis
    Participant

    You need to talk with your child’s doctor who prescribed the medication because it might be time to switch medications. I also have combined presentation ADHD as an adult.

You must be logged in to reply to this topic.